Flash Flood, Calcasieu
- When
- February 21, 4:00 AM CST to 6:00 AM CST
- Where
- Calcasieu County, North Portion
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.229, -93.358 (the zone’s center; the record gives no point)
Most highways and parish roads were closed due to high water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Most highways and parish roads were closed due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 21, 2:19 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 219 AM CST FRI FEB 21 2003 EARLY THIS MORNING...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ONGOING ACROSS ALL BUT EXTREME SOUTHEAST PORTION OF FCST AREA. HEAVIEST RAINFALL FALLING ALONG AREA OF STRONG SURFACE CONVERGENCE ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ALONG SOUTHEAST TEXAS COAST TO NEAR FORT POLK..THEN CONTINUING NORTHEAST. MID LEVEL LOW TRACKING EAST ACROSS OLD MEXICO. AHEAD OF SYSTEM... PRECIPITABLE WATER HAS ROCKETED...WITH EVENING LCH SOUNDING STANDING AT 1.57 INCHES...OVER TWICE OF NORMAL. MODEL SOUNDINGS SHOWING EXTREME PWS WILL BE MAINTAINED TIL SYSTEM MOVES OVER AND EAST OF REGION TONIGHT. RAINS...LATEST HPC PLACES ENTIRE REGION IN EXCESSIVE RAINFALL OUTLOOK FOR TODAY. HAVE ALREADY SEEN WIDESPREAD 1 INCH AMOUNTS ACROSS AREA... WITH ISOLATED 3 TO 5 INCHES PRIMARILY OVER SOUTHEAST TEXAS WHERE STORMS HAVE TRAINED ALONG BOUNDARY. AN ADDITIONAL 2 TO 3 INCHES WILL BE COMMON...WITH ISOLATED 4 TO 6 INCH RAINFALL TOTALS. WILL THUS MAINTAIN FLOOD WATCH. SEVERE...ENTIRE REGION PLACED UNDER A MODERATE RISK OF SEVERE WEATHER FOR TODAY. COMPLEX PATTERN FOR NAILING SPECIFICS AND TIMING OF SEVERE. LATEST SPC DY1 SUGGESTING SEVERE THREAT OF PRIMARILY WINDS AND HAIL THROUGH THE MORNING HOURS...INCREASING TO A MORE POTENT SQUALL LINE TYPE SCENARIO LATE THIS AFTERNOON AND EVENING WITH SUPERCELLS AND TORNADOES. BULK OF RAINS END OVERNIGHT...BUT WILL MAINTAIN A FEW SHOWERS DURING THE MORNING HOURS SATURDAY BEHIND EXITING SURFACE LOW MOVING INTO TENNESSEE VALLEY. .LCH...FLOOD WATCH TODAY FOR ENTIRE FCST AREA...SOUTHEAST TEXAS... SOUTHWEST LOUISIANA...SOUTH CENTRAL AND CENTRAL LOUISIANA. .PRELIMINARY NUMBERS... AEX 64/51/63/42/66/46 ++3000 BPT 67/51/67/46/69/50 ++2000 LCH 67/52/67/46/69/50 ++2000 LFT 69/56/65/46/69/50 ++2000 MARCOTTE
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211141- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 442 AM CST THU FEB 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE REGION TODAY...BECOMING LIKELY TONIGHT...AS A STORM SYSTEM ADVANCES TOWARD THE SOUTHERN PLAINS. HAZARDOUS WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS. WINDS WILL INCREASE OVER THE COASTAL WATERS TONIGHT. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED. RUNOFF FROM RECENT RAINS WILL MAINTAIN MINOR FLOODING ALONG THE UPPER CALCASIEU RIVER AT GLENMORA. REFER TO THE LATEST RIVER FLOOD STATEMENTS (NEWFLSLCH) FOR FURTHER INFORMATION. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A STRONG MID LEVEL TROF MOVING INTO THE SOUTHERN PLAINS FRIDAY... WILL RESULT IN THE DEVELOPMENT OF A DEEP SURFACE LOW OVER SOUTH TEXAS. THESE TWO COMBINED WILL BRING INCREASINGLY MOIST AND UNSTABLE AIR INTO THE REGION...AND WITH FAVORABLE UPPER AIR SUPPORT WILL SET THE STAGE FOR WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH THE DAY. FLOODING RAINS WILL BE POSSIBLE AS WELL AS SEVERE THUNDERSTORMS. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT STRONG VERTICAL WIND SHEAR AND SUFFICIENT INSTABILITY WILL BRING THE POTENTIAL FOR A FEW SUPERCELLS AND TORNADO DEVELOPMENT. A SMALL CRAFT ADVISORY WILL LIKELY BE ONGOING FRIDAY OVER THE COASTAL WATERS...AND WILL CONTINUE INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED FRIDAY.
The Lake Charles radar (KLCH), 18 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344294.